Cipro and Increased Incidence of Tendon Rupture

Cipro (ciprofloxacin) is a drug belonging to a class of antibiotics known as fluoroquinolones. Cipro and similar drugs are used to treat a variety of bacterial infections, including those of the lungs, skin, abdominal organs, bones, and joints. These antibiotics are also used to treat infectious diarrhea, typhoid fever, and gonorrhea. Cipro is one of the most popular drugs for the treatment of urinary tract infections (UTIs).

The controversy surrounding Cipro stems from its potential role in tendon-related injuries. One of the common tendon injuries linked to Cipro is tendon rupture, particularly ruptures of the Achilles tendon. The Achilles tendon is a large, tough, fibrous area of connective tissue that links the calf muscles to the heel bone. Achilles tendon ruptures are classified as either partial or complete and typically require rehabilitation and/or surgery.

Consumer groups and others have warned of the potential risks of taking Cipro for years.  As further reports surfaced linking tendon problems with Cipro, the FDA took action.  In July 2008, the FDA notified the manufacturers of Cipro and other fluoroquinolones that a black box warning and Medical Guide to the dangers of the fluoroquinolones would be required. In a letter to healthcare professionals dated October 22, 2008, Bayer acknowledged that fluoroquinolones, including AVELOX/CIPRO, are associated with an increased incidence of tendonitis and tendon rupture in all ages. While most side effects of Cipro, such as anaphylactic reactions and QT prolongation are rare, the incidence of tendon rupture is arguably more notable. Lawsuits against Bayer Pharmaceuticals involving tendon rupture may include allegations that the company failed to properly warn consumers of the risk of tendon rupture related to the use of Cipro.     

Darvocet and Darvon: Recall Linked to Potentially Serious Heart Problems

iStock_000011384895XSmall.jpgOn November 19, 2010, at the request of the FDA, certain drug companies producing the painkillers Darvon (Propoxyphene) and Darvocet (Propoxyphene and Acetaminophen) issued a recall of these drugs after a study was done that showed a link to potentially serious or fatal heart arrythmias.  When these drugs are metabolized by the body, they convert to a toxic metabolite that may impair the heart's transmission of electrical impulses. Darvocet and Darvon are both narcotic analgesics (opioids) that have been prescribed by physicians for patients with mild to moderate pain for over thirty years.  The generic form of the active ingredient is called Propoxyphene and was originally introduced by Eli Lily. It is estimated that over 22 million United States citizens have taken these drugs. 

The above mentioned study by Xanodyne Pharmaceuticals of Newport, KY identified a potential link to an abnormal electrical impulse in the heart called QT Prolongation.  This lengthening of time between the Q wave and the T wave may result in a potentially fatal heart arrythmia called ventricular tachycardia. According to the Federal Drug Abuse Warning Network, Darvocet, Darvon, and generic Propoxyphene are related to over 5% of all drug related deaths between 1987 and 2006. It is anticipated that a multitude of lawsuits will be filed by individuals alleging injuries such as heart arrthymia, heart attack, stroke, and suicide.